Drug Cocktails: What Are the Risks and Dangers?
The FDA issued new warnings late last year on the dangers of mixing medications. Their bulletin was designed to draw attention to the concept of a “drug cocktail,” a potentially lethal mix of medications that can cause adverse side effects including coma and death.
Risks of Combining Medications
The FDA bulletin that suggests mixing meds and alcohol or combining methadone or buprenorphine, with other medications, can be deadly. Using these drugs in combination can slow the central nervous system to the point where the user can stop breathing, slip into a coma, and die. Other harmful drug interactions with opioid medications include Soma and Zanaflex that are common muscle relaxants and the antipsychotics Abilify, Saphris, and Invega—among others.
Insurance May Cover the Cost of Rehab
Cost should not stop you from getting the help you need. See if your insurance is accepted at The Recovery Village.
The Dilemma With Medication-Assisted Treatment
The dilemma here is that medication-assisted-treatment (MAT) has been proven effective at treating substance use disorders. STAT News reported on the science of MAT, suggesting that drugs such as methadone are extremely helpful in combating the powerful cravings stemming from opioid addiction. Medication-assisted treatment help breaks both the physical and psychological addiction tied to both legal opioids and illegal drugs like heroin. That is why many drug rehab facilities offer MAT as part of their program.
However, combining MAT medications with other drugs can be extremely dangerous. In an effort to warn consumers and their doctors about these potentially lethal drug combinations, the FDA has added new warning labels to these medications. They suggest that healthcare providers should be cautious when prescribing opioid pain medications with benzodiazepines or any other central nervous system depressants because the risk is too great. The FDA also warns that physicians should take caution when prescribing opioid-based cough medications to a patient that is using alcohol or is taking another central nervous system depressant.
Drug cocktails can cause dizziness and lightheadedness at first followed by extreme sleepiness and difficulty breathing. If you’re with someone having this reaction, call 911 immediately, as they may be experiencing an overdose.
If you or a loved one is experimenting with “drug cocktails” by mixing medications, The Recovery Village Ridgefield can help. Don’t wait to get help. Call today to speak to an admissions representative about individualized treatment programs.